Jump to content

Spit!!

Rate this topic


sarahireland001
 Share

Recommended Posts

I have a student who suffers with producing too much saliva when she is singing. This causes her to struggle to fit in a swallow and a breath even in warmups. I am studying to be a singing teacher at the moment and have only had a couple of lessons with her so we're both still learning!

I wondered if anyone here has a similar issue and any suggestions on how to help her! It's confused me already!! :/

Thanks

Link to comment
Share on other sites

Sounds like mild acid reflux or excessive use of flourides.

Saliva is basic, and if acid goes up (even tiny amounts), the body reacts by sending saliva down. This is good--just have to swallow a lot though, and sounds a bit muffled. Alternatively try proton inhibitors. If student drinks acid producing items prior to singing, e.g. tomatoe juice, orange juice, a large meal--these can also cause.

It's very easy to determine if it's acid reflux-- just try proton inhibitors for a couple of weeks, and see if it solves the problem.

Excessive flouride use, e.g. mouthwashes and gels, can cause excessive saliva. It's possible to counteract some of this by using these products at certain times of the day.

Link to comment
Share on other sites

Excess saliva can be from nerves, as well as from acid reflux.. There might be some other medical cause -- has student asked her doctor about it? We singing teachers like to be helpful & guess, but we should not be diagnosing. A thorough review of student's medical history might bring to light some other causes -- related to jaw, endocrine issues, or ???

Also -- one CANNOT try proton pump inhibitors for 2 weeks with any benefit! Often these medications take 1-2 months to BEGIN to impact vocal cords, and for diagnostic purposes a 6-8 month trial is recommended by the MDs with whom I've worked, including some who are international experts on reflux & voice.

Link to comment
Share on other sites

  • 2 months later...

A question was asked that a singing student has excessive saliva that interrupts her singing. How can this be solved?

Excess saliva is frequently a symptom of acid reflux– saliva is basic and it’s the body’s mechanism to neutralize the upward acidic reflux– to coat the esophagus from acid damage.

To test whether it is acid reflux, try taking a off-the-counter proton inhibitor, such as Prilosec, for two weeks, and see what happens. During this time, also test for other acid reflux symptoms (search web–many of these). If such symptoms and excessive saliva stop, chances are excellent the problem is acid reflux.

If it is acid reflux, proton inhibitors are a relatively safe drug– patients have taken it daily for over 10 years. Also, it is documented that for patients with acid reflux, proton inhibitors can help them sing significantly better (because of reduced effects of acid reflux). I am not a physician, obviously, so you should see a physician to confirm any self-tests.

Another question was raised are there other remedies than proton inhibitors. Yes there are; I will describe these one day much later.

There is still another solution to excessive saliva. The excessive saliva problem, as it relates to singing, is generally not one of production, but one of drainage. As long as the saliva drains out quickly, the mouth can move freely, without having to swallow to rid of saliva. Recognizing the singing issue as a fast drainage challenge, the answer is simple (yet difficult to continously implement)– straighten the head so that the saliva naturally flows down the esophagus faster. One doesn’t have to swallow if one’s head is properly allowing drainage such that the saliva doesn’t accumulte.

This drainage solution has its challenges. How does one align one’s head straight such that it doesn’t cause strains on throat and mouth muscles, the strain of which will impact singing?

This is what www.VocalPosture.com attempts to answer–how to create a relaxed posture that enhances singing–and at the same time solve the excess saliva issue. www.VocalPosture.com is the new name for www.ZenSinging.com.

As for does proton inhibitors take 2 weeks or 2 months-- largyneal damage from acid reflux frequently can take upto 2 months to heal using proton inhibitors; esophageal damage from acid reflux can frequently take upto 1 month to heal. These can also take 2 weeks to heal using proton inhibitors. My focus here is to determine whether the cause is acid reflux or not, not how to heal the acid reflux damage. I believe one will likely be able to determine whether the cause is acid reflux or not in under two weeks, by testing with proton inhibitors. Of course, one should check with physicians. And of course, one should have a mechanism, as this, for double-checking the physicians. I build websites for and also work closely with many internationally-renown gastroenterologists.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...